Severe hepatotoxicity during ART: incidence, liver histology, and outcome
Issues concerning severe adverse events from combination antiretroviral therapy (ART) are becoming increasingly evident, limiting therapeutic benefits in a significant proportion of patients.
Typical hepatic drug toxicity is exhibited by all classes of antiretrovirals; it is shown by a rise in transaminase levels and occasionally by signs of drug hypersensitivity or steatohepatitis. In the current study, all patients who initiated any combination of ART during an 18-month period were assessed to define prospectively the incidence and factors associated with the occurrence of severe hepatotoxicity (SH), as well as the histology and outcomes from SH during ART.
Seven hundred and fifty-five HIV-positive patients consecutively prescribed new ART were selected. Liver function tests were assessed at baseline, after one month, and every four months thereafter. Liver biopsy was recommended in case of SH (ie increase in liver enzymes greater than or equal to 10 times the upper limit of normal or five times baseline if markedly abnormal).
Twenty-six cases of SH were observed with an incidence of 4.2 per 100 person-years. SH incidence was not significantly different by treatment regimen (four per 100 person-years in patients treated with two nucleoside reverse transcriptase inhibitors (NRTI) plus one protease inhibitor (PI), six per 100 person-years in those treated with two NRTIs, and none in those treated with two NRTIs plus one non-nucleoside reverse transcriptase inhibitors (NNRTI). Patients developing SH during combination ART differed from those who did not by the following factors: they were more often male; had intravenous drug use as a risk factor for HIV acquisition; were younger; were more often coinfected with HCV, HBV, and HDV; and had higher baseline alanine aminotransferase and bilirubin values and longer prothrombin time. Anti-HCV and HCV RNA reactivity were detected in all but one of 26 patients with SH. HBsAg was detected in five patients, as was anti-HDV IgM. The patient without HCV-RNA reactivity showed HBsAg and HDV-Ab IgM reactivities.
Liver failure was rarely seen (1.1 per 100 person-years). Liver damage was invariably observed in patients with chronic viral hepatitis. Liver histology showed exacerbation of viral hepatitis in all 16 patients for whom a liver biopsy was available at the time of SH. A direct correlation was found between ALT increase and increase in CD4+ T-cell count in patients with SH. Death occurred during follow-up in seven of 26 patients (27%), all of who showed LF and baseline CD4+ count less than 200 cells/mm3 (7/7 patients = 100 percent vs. 8/19 patients without LF). Relapse of SH was observed after ART was recommenced in seven of 17 patients (41 percent). Five of these seven patients did not show further SH relapse after treatment with interferon.
Severe hepatotoxicity was related to preexisting chronic viral hepatitis followed by irreversible LF in a few patients, all with severe CD4+ T-cell depletion before starting ART. “Besides the fact that all patients with chronic viral hepatitis should be strictly monitored for liver damage after starting ART, this observation strengthens the importance of careful follow-up in patients with chronic hepatitis and a low CD4+ T-cell count. When the CD4+ T-cell count is 200 to 350 cells/mm3, the risk of SH resulting in LF may be low according to our data; thus ART could be started quite safely,” researchers concluded. “Antihepatitis pre- or co-medication could be an effective preventive or curative measure.”
Puoti M, Torti C, Ripamonti D et al. HIV-HCV Co-Infection Study Group. Severe hepatotoxicity during combination antiretroviral treatment: incidence, liver histology, and outcome. Journal of Acquired Immune Deficiency Syndromes (03.01.03) Vol. 32; No. 3: P. 259-267 – Thursday, May 01, 2003
Source: CDC HIV/STD/TB Prevention News Update